Georgia, 2014

Hail in Georgia, May 18, 2014

May 18, 2014 · NWS JAX · 6 events in 2 counties and zones

A meandering frontal zone over southeast Georgia combined with a broad low amplitude trough provided enough lift and destabilization to trigger a severe storm which produced large hail over inland SE Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A meandering frontal zone over southeast Georgia combined with a broad low amplitude trough provided enough lift and destabilization to trigger a severe storm which produced large hail over inland SE Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 18, 7:14 PM EST, 46 minutes earlier.

Area forecast discussion, May 18, 7:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
814 PM EDT SUN MAY 18 2014

.UPDATE...
A WEAKENING FRONTAL BOUNDARY CONTINUES TO HOVER ACROSS SOUTHEAST
GEORGIA ALONG/JUST NORTH OF THE ALTAMAHA RIVER. WIDELY SCATTERED
STORMS HAVE FORMED NEAR THE BOUNDARY...AND WILL CONTINUE MAINLY
ISOLATED POPS FROM A HAZELHURST/BAXLEY/JESUP/BRUNSWICK LINE
THROUGH THIS EVENING...DIMINISHING OVERNIGHT. AREAS FURTHER SOUTH
WILL SEE MOSTLY CLEAR SKIES. LOWS TNGT WILL RANGE FROM THE UPPER 50S
TO LOWER 60S INLAND...WITH MID/UPPER 60S CLOSER TO THE COAST.

&&

.AVIATION...
VFR WILL GENERALLY PREVAIL FOR THE NEXT 24 HOURS...WITH SOME MVFR
AT GNV/VQQ LATE OVERNIGHT.

&&

.MARINE...
BENIGN CONDITIONS WILL CONTINUE TNGT...WITH ONSHORE WINDS AND SEAS
INCREASING MONDAY AND TUESDAY AS BACKDOOR COLD FRONT PUSHES ACROSS
THE WATERS.

RIP CURRENTS: LOW RISK TONIGHT...BECOMING MODERATE MONDAY AS ONSHORE
FLOW INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  59  80  59  84 /  10  20  20   0
SSI  65  76  65  78 /  20  20  10  10
JAX  62  82  63  82 /  10  10  10  10
SGJ  66  80  67  79 /   0  10  10  10
GNV  59  86  62  85 /   0  10  10   0
OCF  59  86  63  86 /   0  10  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/STRUBLE/GUILLET
Hazardous weather outlook, May 18, 4:35 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 PM EDT SUN MAY 18 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-191000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL
GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
535 PM EDT SUN MAY 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

AN APPROACHING COLD FRONT MAY BRING ISOLATED THUNDERSTORMS TO
SOUTHEAST GEORGIA THROUGH THIS EVENING.

RIVER FLOODING WILL CONTINUE ON THE SANTA FE RIVER BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED AFTERNOON STORMS ARE POSSIBLE ON MONDAY AS A FRONT
WASHES OUT ACROSS THE AREA.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ON MONDAY AND
TUESDAY AS THE ONSHORE FLOW INCREASES AGAIN.

RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE RIVER
BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, May 18, 7:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
818 PM EDT SUN MAY 18 2014

GAZ133-135-190115-
APPLING-JEFF DAVIS-
818 PM EDT SUN MAY 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
APPLING COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 915 PM
EDT...

AT 817 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES NORTH OF HAZLEHURST...MOVING
SOUTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HAZLEHURST...GRAHAM...PINE GROVE...PLANT HATCH...BAXLEY AND
SURRENCY THROUGH 915 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING
MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3194 8233 3195 8228 3191 8222 3191 8213
      3189 8213 3190 8211 3187 8210 3183 8205
      3180 8211 3177 8209 3177 8213 3165 8214
      3180 8255 3190 8271 3197 8254 3195 8249
      3198 8248
TIME...MOT...LOC 0017Z 297DEG 28KT 3209 8266

ALLEN

The radar

The Moody AFB radar (KVAX), 126 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Appling

When
May 18, 8:00 PM EST
Where
Appling County, 6.26 mi NNE of Prentiss
Measured
1 in hail
Reported by
State Official
Coordinates
31.880, -82.350

At least quarter size hail was reported 8 miles north of Baxley on U.S. Highway 1. The driver received a flat tire due to driving over the hail.

Hail, Appling

When
May 18, 8:04 PM EST
Where
Appling County, 5.8 mi NNE of Baxley
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.850, -82.320

Nickel size hail was reported.

Hail, Appling

When
May 18, 8:25 PM EST
Where
Appling County, 0.69 mi N of Surrency
Measured
1 in hail
Reported by
Public
Coordinates
31.730, -82.200

Quarter size hail was reported.

Hail, Wayne

When
May 18, 8:50 PM EST
Where
Wayne County, 2.45 mi WSW of Nesbit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.590, -82.010

Quarter size hail was reported near Old Spivey Road.

Hail, Wayne

When
May 18, 8:55 PM EST
Where
Wayne County, 3.6 mi W of Nesbit
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.590, -82.030

Large hail estimated at ping pong ball size was reported along Old Spivey Road.

Hail, Wayne

When
May 18, 9:00 PM EST
Where
Wayne County, 0.91 mi SW of Jesup
Measured
1.5 in hail
Reported by
Public
Coordinates
31.590, -81.890

Half dollar to ping pong ball size hail was reported in Jesup.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508516, 508517, 508518, 508519, 508520, 508521.